Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 30, NWS Salt Lake City, UT

July 18, 2022Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2022, 12:58 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2022, 12:58 PM MDT (18:58 UTC)
Expired
Jul 18, 2022, 4:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:22 PM MDTFLASH FLOOD5 Sse Capitol Reef Np, UT2 INCHES OF WATER FLOWING THROUGH CAPITOL GORGE BECAME 6 TO 8 INCHES OF WATER FLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WGUS55 KSLC 181858
FFWSLC
UTC017-055-182200-
/O.NEW.KSLC.FF.W.0030.220718T1858Z-220718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1258 PM MDT Mon Jul 18 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 400 PM MDT.

* At 1258 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.6 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, specifically Capitol Gorge, Arch 
  Nemesis Canyon, Pleasant Creek, and Burro Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3820 11120 3823 11120 3826 11112 3817 11105
      3815 11105 3813 11117

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SW
2 follow-up statements
336 
WGUS75 KSLC 182036
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
236 PM MDT Mon Jul 18 2022

UTC017-055-182200-
/O.CON.KSLC.FF.W.0030.000000T0000Z-220718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
236 PM MDT Mon Jul 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 236 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.5 inches of rain 
have fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, specifically Capitol Gorge, Arch 
  Nemesis Canyon, Pleasant Creek, and Burro Wash.

A National Park Ranger reported 6 to 8 inches of water is already 
flowing through Capitol Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3820 11120 3823 11120 3826 11112 3817 11105
      3815 11105 3813 11117

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SW
858 
WGUS75 KSLC 182157
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
357 PM MDT Mon Jul 18 2022

UTC017-055-182207-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-220718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
357 PM MDT Mon Jul 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

The heavy rain has ended. Higher water will continue to decrease 
through the evening. Please continue to heed remaining road closures.

LAT...LON 3820 11120 3823 11120 3826 11112 3817 11105
      3815 11105 3813 11117

$$

SW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:01 AM MDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jul 18, 4:01 AM MDT, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
401 AM MDT Mon Jul 18 2022

.SYNOPSIS...Scattered showers and thunderstorms with locally
heavy rainfall and gusty outflow winds are expected again today.
A drying trend is expected from mid to late week with shower and
thunderstorm chances becoming more confined to the terrain.
Temperatures will remain above normal through the week. Another
monsoonal surge may be on the horizon for next weekend.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...Early morning analysis
reveals a ridge of high pressure centered near the Four Corners
region while an unseasonably strong closed low can be seen
propagating eastward across central Washington state. Blended TPW
products confirm the existence of deep monsoonal moisture in place
across Utah and SW Wyoming. As we head through the day, the
above-mentioned strong low will continue to track eastward along
the US/Canadian border, dragging a mainly dry cold front towards
the UT/ID border. This will cause the northern periphery of the
ridge to flatten, which will force mid-level flow to become
increasingly westerly through the day. This will force the deepest
moisture eastward compared to yesterday while some late-day dry
advection develops near the UT/ID border. In terms of sensible
weather, a slight, hardly noticeable (~5F) cooldown will emerge
thanks to the flattening of the ridge. Isolated showers this
morning will give way to more robust convective development
during the late morning and early afternoon hours, with convective
initiation centered over the typical high terrain areas. The
greatest convective chances will shift slightly south and east
today, becoming primarily focused along/south of US-6 and
along/east of I-15. However, HREF ensemble max plots suggest
isolated showers and thunderstorms can't be completely ruled out
across northern Utah and SW Wyoming. Some large-scale forcing and
height falls here may help to overcome the dry advection here.
Enough low-level moisture will remain to support isolated
convection, so convective trends here will bear some watching
through the day.

Steering flow will become increasingly westerly today, and will
main fairly light, on the order of 5-15kts. Therefore, stronger
cores and training cores will have the potential to produce flash
flooding, especially over/near recent burn scars, slickrock,
normally dry washes, slot canyons and steep terrain. PWATs are
forecast to come down slightly today, but still remain anomalously
high at 150-175% of normal. HREF ensemble max QPF courtesy of the
DESI viewer indicates a few 1-2" bullseyes across high terrain
areas of central and southern Utah. Should this QPF come to
fruition across recent burn scars and Capitol Reef, for example,
flooding will certainly be a risk. Heavier cells that track
easterly across west to east oriented drainages would be at an
increased risk for flash flooding. Confidence is not quite high
enough for a Flash Flood Watch, but the risk of flash flooding
does certainly exist. Relatively dry sub-cloud layers will once
again promote the development of microburst/gusty thunderstorm
outflow winds once again as well.

Similar conditions are expected for Tuesday across Utah and SW
Wyoming. One key difference is that CAMs offer a distinct
northward shift in shower/thunderstorm potential, as nearly all
CAMs represent widespread shower/thunderstorm activity across
central and northern Utah during the afternoon, owing to increased
forcing/shear due to an apparent MCV rotating northeastward from
central NV across northern UT during the afternoon. Forecast
soundings would once again suggest a potential for gusty
thunderstorm outflow winds and locally heavy rainfall. Subtle
cooling is well-represented across model suites on Tuesday, with
temperatures falling 1-3F compared to Monday, good for 5-10F above
climatological normals for mid to late July.

.LONG TERM (After 12Z/6AM Wednesday)...Ridging is expected to remain
firmly in place through the forecast period, with potential for the
ridge axis to displace eastward ahead of a deepening trough expected
to approach through the PacNW later this week. This will keep daily
PoPs elevated throughout the period as afternoon convection
continues to produce through the week. As the ridge crests, Thursday
looks to be the warmest and driest day at this time, with isolated
convection nearly entirely limited to the high terrain. Areas of
northern Utah will likely once again exceed 100F as a result of
increased H7 temps under the ridge.

Friday will see enhanced southwesterly H7 flow as height falls and a
tightening gradient set up ahead of our next signficiant trough
passage. The dry air advection associated with this southwesterly
flow will compete with remnant low level moisture to the east, with
convection possible along the Green River and eastern periphery of
the CWA on the moisture gradient. Western Utah will see quite a bit
of drying through the column in this regime, and could make a run at
critical fire weather conditions if winds increase slightly over the
current forecast gusts.

Over the weekend, ensembles suggest a return of monsoonal moisture
is likely, especially across southeastern Utah. The trough will
displace the ridge far enough east and as it pivots may lead to a
period of more due southerly flow that would open the door for
increased moisture advection into the region. However, worth noting
this scenario is largely GEFS-driven while the EPS remains
pessimistic at this time. As the GEFS has handled recent monsoonal
surges well, this is the current favored scenario for late this
week. WPC QPFs at day 6-7 appear in agreement with this analysis and
support the potential for significant precipitation potential Sunday-
Monday.

&&

.AVIATION...KSLC...Southwesterly drainage flows this morning may be
interrupted by developing showers to the southwest that could
intermittently increase wind speeds and introduce brief periods of
northwest flow, but should return to southerlies once they
dissipate. Northwesterly flow is likely to set up by late morning,
though there is a slight chance strong southwesterly flow aloft
could keep the northwest flow from developing. Isolated convection
starting after 23Z will eventually taper off to light showers by
04Z, and ending by 06Z. No change from VFR conditions expected.

.REST OF UTAH AND SOUTHWEST WYOMING...Generally expecting VFR
conditions across the forecast area through the TAF period.
Convective activity continues this morning across portions of
southern Utah, and while remaining isolated, will increase in areal
extent and intensity through the afternoon. A more organized area of
storms is possible after 01Z, moving northeast from CDC along the I-
15 corridor and dissipating over the central Utah mountains, coming
to an end by 04Z. Lingering shower and thunderstorm activity is once
again possible over the high terrain of southern Utah through Monday
night.

&&

.FIRE WEATHER...Utah will remain sandwiched between a Four Corners high
pressure ridge and a strong area of low pressure that is forecast to
move eastward along the US/Canadian border today. This low will
flatten the northern periphery of the ridge across northern Utah,
forcing flow to gradually shift more to the west today. This will
force monsoonal moisture to shift eastward today. The low will also
drag a weak cold front to near the UT/ID border by this afternoon.
Here, breezy west winds of 15-25 mph will develop during the
afternoon. While widespread critical fire weather conditions are not
expected, a couple of isolated pockets of gusty winds and humidity
near 15% are possible near the ID border. Otherwise, another day of
isolated to scattered mainly wet thunderstorms are expected. These
will once again be capable of producing gusty and erratic outflow
winds, frequent lightning and locally heavy rainfall under heavier
cores. The greatest coverage will be along/east of I-15 and
along/south of US-6, although an isolated cell can't be ruled out
west and north of these areas. Temperatures will remain above normal,
but will fall a couple of degrees.

A drying trend will begin to take hold on Tuesday as the Four
Corners ridge briefly slides westward over Arizona. This will reduce
the flow of moisture from southerly monsoonal sources. However,
enough moisture will linger to promote additional shower and
thunderstorm activity, with overall coverage slightly less than what
is forecast on Sunday. On Wednesday, additional drying is expected,
but enough moisture will linger to favor additional isolated to
locally scattered shower and thunderstorm activity, mainly tied to
higher terrain areas. Humidity will trend downward slightly by
midweek, a reflection of the overall drying trend. Another trough of
low pressure is forecast to slide east through Idaho on Friday,
causing breezy conditions across the northern portion of the
state, but widespread critical fire weather conditions do not
appear favorable at this time. Something to watch nonetheless.

The ridge is then forecast to move back closer to the Four Corners
by next weekend and even expanding across the Southern Plains. This
will open the door for a renewed monsoonal moisture surge for next
weekend. Temperatures will remain a few degrees above climatological
normals through the period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:06 PM MDTSpecial Weather StatementSLCUtah39 min
Jul 17, 6:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Salt Lake, Summit, Weber34 min
Jul 17, 6:45 PM MDTSevere Thunderstorm WarningSLCCache, Davis, Morgan, Rich, Salt Lake, Summit and 3 more45 min
Jul 17, 7:22 PM MDTSpecial Weather StatementSLCMorgan, Summit, Wasatch53 min
Jul 17, 8:17 PM MDTSpecial Weather StatementSLCRich, Summit28 min
Jul 18, 2:01 PM MDTSpecial Weather StatementSLCSummit29 min
Jul 18, 2:29 PM MDTSpecial Weather StatementSLCSummit31 min
Jul 18, 4:27 PM MDTSpecial Weather StatementSLCTooele33 min
Jul 18, 4:45 PM MDTSpecial Weather StatementSLCUtah30 min
Jul 18, 5:03 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCJuab, Tooele27 min
Jul 18, 5:29 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele46 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.